Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Does Crystal Meth affect the potency of insulin?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
If a person is doing Crystal Meth, can it affect the potency/effectiveness of insulin?
Posted Wed, 25 Apr 2012 in Diabetes
Answered by Dr. Kiran Kumar 1 hour later
Hi Kessler.

Thanks for your query.

You are right. Methylampheamine (Crystal Meth) does affect the potency of Insulin..

Insulin it has been shown in studies that administration of Methylamphetamine rapidly increases the level of blood insulin. It also facilitates the action of Insulin.
As a result, people who take insulin and Math are a higher risk of Hypoglycaemia. Hypoglycemia chances in increased also because, patients who are high on methylamphetamine have poor appetite and eat less.

Hope this answers your question.

Please get back if you need any further information

Thanks and Regards

Dr Kiran
Above answer was peer-reviewed by
Follow-up: Does Crystal Meth affect the potency of insulin? 1 hour later
If meth does affect the potency of insulin, would a persons blood sugar count be high, or low usually? So, if the chances of hypoglycaemia are higher. A persons blood sugar count should be pretty low, if taking insulin & meth both....right?
I was recently prescibed insulin, about 9 days ago. My blood sugar count has not gone down, and has been just over 500 twice! ONLY in the mornings, is my blood sugar count low/normal. (which makes me shaky)
Shouldn't my blood sugar count be lower, NOT higher?
Obviously I need to stop taking meth. (which I believe I can do...with a few days of weining off of it)
And I need to see my Dr, and let them know about my meth use (something I am very reluctant to do) I can get this under control.
My blood sugar count was better before I started taking insulin, even though I did get some relief for the dry mouth & frequent urination since taking insulin.
Until I can get into my Dr...I was thinking I would quit taking the insulin, as my numbers are so bad. Is it XXXXXXX if I just stop taking it?
I am also quite ignorant about long does it usually take to get it out of my system? (so, the insulin could be effective?)
Any advice would be most appreciated. Thank you, J Kessler
Answered by Dr. Kiran Kumar 19 minutes later
Hi Kesseler,

According to the Pharmokinetics of The Meth, it is shown that meth increases the blood insulin levels. This in turn leads to low blood sugars - Not High.
I understand that your blood sugars have been high. There can be many other causes for the sugars to go to such levels.

1. Inadequate Dose of the Insulin - Dosage might need to be increased.
For adults, nearly 0.6 - 0.7 U/Kg body weight is the daily required dose to be given in divided doses. And its usually started at a lower dosage and titrated upwards

2. Wrong Injection Technique
3. Associated Dietary excess.

Meth usually should cause risk for hypoglycemia with Insulin. Its likely that your sugars are quite uncontrolled and that's why there is not much of a change with meth.

Meth is cleared from the body in a matter or 1 - 2 days. However, its effects can be prolonged for 5 - 7 days. And so also the withdrawl symptoms can go on for 7 days.

You must visit your Primary Physician for Diabetes Mellitus

Hope this answers your query.

Thanks and Regards

Dr Kiran
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor